Alert archive / Utah / Flash Flood Warnings in 2016

Flash Flood Warning 32, NWS Salt Lake City, UT

September 29, 2016Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Sep 29, 2016, 6:38 PM MDT for Kane County, Utah. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 29, 2016, 6:38 PM MDT (00:38 UTC)
Expired
Sep 30, 2016, 12:30 AM MDT
In force
6 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Kane County, UT

The radar

The Cedar City radar (KICX), 92 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.6 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2016-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2016-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1195 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

208 
WGUS55 KSLC 300038
FFWSLC
UTC025-300630-
/O.NEW.KSLC.FF.W.0032.160930T0038Z-160930T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
638 PM MDT THU SEP 29 2016

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL KANE COUNTY IN UTAH...

* UNTIL 1230 AM MDT

* AT 634 PM MDT...RANGERS FROM GRAND STAIRCASE NATIONAL MONUMENT
  REPORTED FLASH FLOODING IN THE HEADWATERS OF THE PARIA RIVER
  DRAINAGE. FLASH FLOODING IS ALREADY OCCURRING.

FLOOD WATERS WILL BE MOVING DOWN THE PARIA RIVER. THE FLOOD CREST IS
EXPECTED TO REACH THE HIGHWAY 89 BRIDGE AROUND 1000 PM TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3714 11194 3722 11199 3732 11216 3747 11205
      3742 11178 3721 11188 3700 11183 3700 11189

$$

PW
2 follow-up statements
210 
WGUS75 KSLC 300447
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1047 PM MDT THU SEP 29 2016

UTC025-300630-
/O.CON.KSLC.FF.W.0032.000000T0000Z-160930T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-
1047 PM MDT THU SEP 29 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM MDT FOR
CENTRAL KANE COUNTY...

AT 1043 PM MDT...DOPPLER RADAR INDICATED HEAVY RAIN HAS ENDED ACROSS
THE HEADWATERS OF THE PARIA RIVER. 

FLOOD WATERS ARE MOVING DOWN THE PARIA RIVER CHANNEL. THE FLOOD
CREST IS EXPECTED TO REACH THE US 89 BRIDGE BEFORE MIDNIGHT AND THE
ARIZONA BORDER BY 1230 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3714 11194 3722 11199 3732 11216 3747 11205
      3742 11178 3721 11188 3700 11183 3700 11189

$$

PW
260 
WGUS75 KSLC 300638
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1238 AM MDT FRI SEP 30 2016

UTC025-300645-
/O.EXP.KSLC.FF.W.0032.000000T0000Z-160930T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-
1238 AM MDT FRI SEP 30 2016

...THE FLASH FLOOD WARNING FOR CENTRAL KANE COUNTY HAS EXPIRED...

THE HEAVY RAINS ACROSS THE WARNED AREA HAVE ENDED. FLOODING THROUGH
THE PARIA RIVER DRAINAGE IS NO LONGER EXPECTED, THOUGH ELEVATED
FLOWS ACROSS THE DRAINAGE MAY CONTINUE DURING THE BALANCE OF THE
NIGHT. 

LAT...LON 3714 11194 3722 11199 3732 11216 3747 11205
      3742 11178 3721 11188 3700 11183 3700 11189

$$

CONGER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 29, 3:48 PM MDT, 2 hours 50 minutes earlier.

Area forecast discussion, Sep 29, 3:48 PM MDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
348 PM MDT Thu Sep 29 2016

.SYNOPSIS...A weakening weather disturbance will track north
across Utah through this evening. A cold Pacific storm system
will enter the Pacific Northwest early Saturday, then strengthen
as it settles into the Great Basin by early Monday. This storm
system will impact much of Utah during the early portion of the
upcoming week.

&&

.SHORT TERM (THROUGH 06Z SUNDAY)...
Water Vapor loop shows ridging over the Rockies, while a weakening
closed low lifting into central Nevada. MDCARS winds observations
show a 90KT-115KT southwesterly jet across western Canada.
GOES/HRRR/12Z KSLC ROAB indicate precipitable water values range
from 0.40"-0.55" mountains to 0.80"-1.20" most valleys.

Dewpoints have risen 10-15F during the past 24 hours across
southern and eastern Utah, with values rising through the 50s
currently. This along with precipitable water values indicate the
uptick in moisture across this part of the forecast area. Weak
waves will continue to shear northeast across southeast Utah this
afternoon and evening providing ascent as will the coupled upper
level jet near the four corners late day. SREF instability
parameters indicate plenty of instability. Given all this and a
warm cloud layer of around 5kft, continue to advertise a Flash
Flood Watch.

The shearing aforementioned upper low will continue to support
more tranquil convection into the middle of the night across the
west.

Maintain some form of convection across the southeast forecast
area overnight near the nose of an instability axis. Tomorrow
moisture profiles look to dry a bit. Nevertheless, enough low
level moisture to provide instability to spark another round of
lower convergence convection from the spine of the mountains
eastward during the afternoon and early evening.

Instability is meager on Saturday, though the arrival of the shear
axis of the upper level jet associated with a broad cold storm
system over the Pacific Northwest should be able to provide some
shower activity especially closer to the Idaho border. In
addition, with the storm beginning to approach, expect gusty
southwesterly winds to develop especially across west central and
southwest Utah.

.LONG TERM (AFTER 06Z SUNDAY)...
Upper level trough will approach the Pacific Coast early Sunday.
A vort max and associated jet streak rounding the west side of the
trough will help to dig and deepen the system as it crosses into
the western United States through the day Sunday. This trough is
expected to be fairly strong as it crosses Utah Monday into early
Tuesday. Global models are in fair agreement with this system
lending more confidence into a widespread precipitation event
across northern and possibly central Utah Monday into Tuesday.
Current 700mb temperatures are near -6C behind a relatively strong
cold front by Monday afternoon/evening. This would bring snow
levels as low as 6500 feet or possibly lower for a time Monday
evening into early Tuesday morning. Started lowering snow levels
in response, though not all of the model guidance is quite that
cold. Definitely looking a bit more like fall, though at this
time, significant lower elevation snow accumulations are not
expected.

Following the trough, expect northwest flow to develop across the
western CONUS for much of the remainder of the week.

&&

.AVIATION...
VFR conditions are expected at the SLC terminal through the
evening. Northerly winds are expected to shift to the southeast
between 03Z and 05Z. There is a 30 percent chance that nearby
showers will result in periods of gusty and/or erratic winds
through the early evening.

&&

.FIRE WEATHER...
Yesterday's ERC values were below the 50th percentile across the
state.

Convection will affect mainly areas east of Interstate 15 today.
With moistening profiles, the threat for heavy rainfall will exist
through this evening. Tomorrow there is the possibility of another
round of convection for the same area, though it looks like it
will be lower in coverage and there wont be as much moisture for
the storms to work with.

Significant storm system develops along the west coast this
weekend, expecting to see an increase in southwest winds and
lowering RH values.

The storm system crosses Utah early next week, bringing a cooling
and moistening trend with a good shot of wetting rain/high
elevation snow across northern and portions of central Utah.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flash Flood Watch until 10 PM MDT this evening for UTZ012-013-
     020-021.

WY...None.
&&

SHORT TERM/FIRE WEATHER...ROGOWSKI
LONG TERM...KRUSE
AVIATION...TRAPHAGAN

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Sep 29, 5:53 AM MDT, 12 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
553 AM MDT THU SEP 29 2016

UTZ001>016-019>021-517-518-WYZ021-301200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
553 AM MDT THU SEP 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS THIS MORNING WILL INCREASE IN AREAL COVERAGE THIS
AFTERNOON...WITH ISOLATED THUNDERSTORMS POSSIBLE. LOCALLY HEAVY
RAINFALL IS POSSIBLE ACROSS SOUTHERN UTAH. LOCAL AREAS OF FLASH
FLOODING COULD DEVELOP...ESPECIALLY IN THE NORMALLY PRONE AREAS
SUCH AS DRY WASHES AND NARROW CANYONS.

THE SHOWER AND THUNDERSTORM ACTIVITY WILL TREND DOWNWARD DURING
THE EVENING...WITH LINGERING SHOWERS AND STORMS ACROSS THE EASTERN
HALF OF THE OUTLOOK AREA LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MOISTURE REMAINING ACROSS THE OUTLOOK AREA WILL FUEL ADDITIONAL
SHOWERS AND THUNDERSTORMS ON FRIDAY. MOST OF THIS ACTIVITY WILL
REMAIN TIED TO THE HIGHER TERRAIN DURING THE AFTERNOON AND EARLY
EVENING HOURS.

A COLD AND ENERGETIC PACIFIC STORM SYSTEM WILL REACH THE PACIFIC
NORTHWEST EARLY SATURDAY...THEN STRENGTHEN AS IT SETTLES SOUTHEAST
IN THE WESTERN GREAT BASIN EARLY NEXT WEEK. SHOWERS AND THUNDERSTORMS
THAT FORM OUT AHEAD OF THE MAIN STORM WILL CONCENTRATE OVER
NORTHWEST UTAH LATE IN THE WEEKEND. BREEZY SOUTHERLY WINDS WILL
ALSO SUPPORT ABOVE NORMAL TEMPERATURES ACROSS THE OUTLOOK AREA.

THE CENTER OF THE STORM SYSTEM WILL SETTLE INTO UTAH MONDAY.
WIDESPREAD PRECIPITATION IS EXPECTED...WITH NORTHERN AND CENTRAL
UTAH RECEIVING THE BRUNT OF THE HEAVIER PRECIPITATION. SNOW LEVELS
WILL LOWER SUBSTANTIALLY EARLY IN THE WEEK...LEADING TO SEVERAL
INCHES OF SNOW ACCUMULATION FOR THE NORTHERN MOUNTAINS.

THE SIGNIFICANTLY COLD AIR ASSOCIATED WITH THE STORM WILL DRIVE
TEMPERATURES WELL BELOW NORMAL BY TUESDAY. MANY AREAS WILL
EXPERIENCE TEMPERATURES RUNNING BETWEEN 10 AND 20 DEGREES BELOW
EARLY OCTOBER NORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

Nearby

Flash Flood Warnings in Utah, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.